Drug related toxicity
Reviewers: Nikhil Sangle, M.D. (see Reviewers page)
Revised: 2 September 2012, last major update September 2012
Copyright: (c) 2003-2012, PathologyOutlines.com, Inc.
● Protease inhibitor used to treat HIV, strongly associated with direct nephrotoxicity (Adv Chronic Kidney Dis 2010;17:72)
● May cause tubulointerstitial nephritis due to intratubular precipitation of indinavir crystals, with damage to tubular epithelial cells and histiocytic reaction
● Tolerance may be higher in those from sub-Saharan Africa versus US / Europe (AIDS Res Hum Retroviruses 2007;23:62)
● May resemble tuberculosis (Braz J Infect Dis 2008;12:99)
● 49 year old man with HIV and indinavir-induced nephrolithiasis 3 years after discontinuing indinavir (Int Urol Nephrol 2011;43:571)
● Dose reduction (Eur J Clin Pharmacol 2007;63:901), discontinuation, urine acidification, early insertion of bilateral double-J ureteral stents (Int Urol Nephrol 2007;39:743)
Crystal induced tubular injury
Indinavir crystals in urinary sediment
Electron microscopy images
Granulomatous giant cell reaction with crystals within lumen
End of Kidney non-tumor > Drug related toxicity > Indinavir nephropathy
Ref Updated: 7/13/12
This information is intended for physicians and related personnel, who understand that medical information is often imperfect, and must be interpreted in the context of a patient's clinical data using reasonable medical judgment. This website should not be used as a substitute for the advice of a licensed physician.
All information on this website is protected by copyright of PathologyOutlines.com, Inc. Information from third parties may also be protected by copyright. Please contact us at copyrightPathOut@gmail.com with any questions (click here for other contact information).